Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Apr 5, 2017, 8:11 PM EDT for Floyd County, Polk County, Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 8:11 PM EDT (00:11 UTC)
- Expired
- Apr 5, 2017, 8:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.88 in
- Wind
- 40
Counties Floyd County, GA, Polk County, GA
The radar
The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:30 PM EDT | TSTM WND DMG | 1 Ese West Rome, GA | NUMEROUS TREES AND POWERLINES REPORTED DOWN ACROSS THE COUNTY INCLUDING NUMEROUS ON GARRARD AVE NW. |
| Apr 5, 8:30 PM EDT | TSTM WND DMG | John Graham Homes, GA | NUMEROUS TREES AND POWERLINES REPORTED DOWN ACROSS THE COUNTY INCLUDING SEVERAL ON DARLINGTON WAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.8
The text
As transmitted.
043
WWUS82 KFFC 060011
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT WED APR 5 2017
GAZ019-030-041-060045-
Polk GA-Haralson GA-Floyd GA-
811 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER 45VISORY FOR POLK...NORTHWESTERN HARALSON AND
FLOYD COUNTIES UNTIL 845 PM EDT...
At 810 PM EDT...a strong thunderstorm was over Borden Springs, or 8
miles south of Forney...moving northeast at 45 mph.
HAZARD...Winds up to 40 mph and nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rome, Cedartown, Rockmart, Aragon, Cave Spring, Fish Creek, Etna,
Lindale, Esom Hill, Antioch, Van Wert, Seney and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3437 8531 3429 8511 3417 8504 3408 8505
3408 8499 3402 8496 3382 8537 3419 8544
TIME...MOT...LOC 0010Z 235DEG 82KT 3396 8546
HAIL...0.88IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 5, 7:40 PM EDT, 31 minutes earlier.
Area forecast discussion, Apr 5, 7:40 PM EDT, 31 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 740 PM EDT Wed Apr 5 2017 .SHORT TERM /Tonight through Thursday Night/... A very active weather day continues this afternoon with a large area of thunderstorms across central Georgia and additional isolated thunderstorm activity farther north in northwest Georgia. Expect the risk for severe thunderstorms to continue into the evening hours both in association with the cluster of thunderstorms in southern sections of the area as well as with additional development in west and northwest Georgia ahead of the cold front. With abundant instability to our west across Alabama and extending into northwest Georgia, expect this area to become the focus for strong to severe convection later this evening. As favorable shear is also in place, tornadoes would be possible with any discreet storms that develop and push into Georgia from the west later this evening. There is a question how far east any severe thunderstorms that develop ahead of the front will be able to reach given a tongue of lower instability from the Atlanta metro area and northeastward; however, if this area is able to destabilize then the risk would exist farther east. At this time, an additional Tornado Watch has been issued for far northwest Georgia to cover the aforementioned potential increasing from the west. If conditions warrant, this watch could be extended eastward later this evening. A Flash Flood Watch also continues for much of north and portions of central Georgia into tonight given the copious amounts of rainfall experienced in many locations and associated flash flooding issues. Many locations in a band running from Carroll County eastward across the Atlanta metro and into the Athens area have already experienced 3+ inches of rainfall today with additional rainfall possible this evening. There is light at the end of the proverbial tunnel, however, as the cold front will begin to sweep through the area from the west tonight. The severe threat will end as this occurs. Gusty west to northwest winds will build in behind the front, especially during the day Thursday when sustained winds over 20 mph and gusts over 30- 35 mph will be plentiful. These winds in association with mostly cloudy conditions and even a few showers across north Georgia will provide for a much cooler day than today. Most areas across north Georgia will remain in the 50s for highs with central Georgia only mustering the 60s. Widespread low temperatures in the 40s can be expected by Friday morning with some frosty 30s possible in the north Georgia mountains. RW .LONG TERM /Friday through Wednesday/... No significant changes were made to the extended forecast. See previous discussion for more details. RW LONG TERM /Thursday Night through Tuesday/... Extended period largely overshadowed by short term severe threat. Following the aforementioned system, wrap around moisture will linger over the northeast Georgia mountains through Friday morning, with the potential for some mixed precip as temperatures drop into the low to mid 30s. For now, have limited the p-type to rain or snow, and will need to revisit this in subsequent forecast packages. Not expecting any accumulations at this time. Will also need to consider issuing a Freeze Warning for this area given the expected low temperatures. Below normal temperatures expected Friday will slowly warm through the weekend, with highs in the 60s on Saturday and the mid to upper 70s on Sunday with sunny skies. High pressure will hold through the weekend and into next week, with the next system approaching late Tuesday - a tad slower than the previous model runs. GFS and ECMWF differ in timing by 6-12 hours, with the better activity currently timed for Wednesday. For now have limited pops to good chance. Temperatures will generally stay in the mid 70s to near 80 through next week. 31 && AVIATION... 00Z Update... Generally MVFR conditions expected across the area through 12Z. Will see some IFR mixed in at times through 06Z. Most areas should see VFR conditions by 14-18Z. Strong to severe thunderstorms will continue moving northeast across the area, ending from west to east by 04-06Z. South to southeast winds 8-12kt will become southwest and increase to 10-15kt w/ gust 18-24kt between 02Z and 06Z most areas. West winds 15-20kt w/ gusts 25-30kt after 12Z. //ATL Confidence...00Z Update... Medium. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 50 58 41 62 / 60 20 5 0 Atlanta 49 57 42 60 / 60 20 5 0 Blairsville 44 49 35 54 / 60 40 30 20 Cartersville 48 56 41 60 / 60 30 10 0 Columbus 51 63 44 65 / 60 10 0 0 Gainesville 48 54 40 58 / 60 30 10 0 Macon 51 63 43 65 / 70 10 0 0 Rome 48 57 40 61 / 60 30 5 0 Peachtree City 49 58 41 62 / 60 20 0 0 Vidalia 54 66 45 65 / 70 10 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Thursday for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb...Butts... Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta... Crawford...DeKalb...Douglas...Fayette...Forsyth...Glascock... Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard... Henry...Jackson...Jasper...Jones...Lamar...Madison... Meriwether...Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...Oglethorpe...Paulding...Pike...Polk...Putnam... Rockdale...South Fulton...Spalding...Talbot...Taliaferro... Troup...Upson...Walton...Warren...Wilkes. Tornado Watch until 8 PM EDT this evening for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee... Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...Greene... Hancock...Harris...Houston...Jasper...Jefferson...Johnson... Jones...Lamar...Laurens...Macon...Marion...Meriwether...Monroe... Montgomery...Morgan...Muscogee...Peach...Pike...Pulaski... Putnam...Schley...Spalding...Stewart...Sumter...Talbot... Taliaferro...Taylor...Telfair...Toombs...Treutlen...Troup... Twiggs...Upson...Warren...Washington...Webster...Wheeler... Wilcox...Wilkes...Wilkinson. Tornado Watch until 10 PM EDT this evening for the following zones: Catoosa...Chattooga...Dade...Walker. && SHORT TERM...RW LONG TERM....RW AVIATION...RW
Hazardous weather outlook, Apr 5, 6:56 AM EDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 656 AM EDT Wed Apr 5 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 656 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous severe thunderstorms are expected today into tonight. Damaging winds in excess of 60 mph, large hail to 2" in size or greater, and several tornadoes will be main hazards. A few of the tornadoes could be strong and have long tracks on the ground, causing extensive damage. Heavy rain can also be expected with minor flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Strong and gusty winds can be expected on Thursday. No hazardous weather is expected at this time Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for today through this evening across north and central Georgia. Spotters are also encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Apr 5, 7:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 SSW TOOMBS CENTRAL 32.02N 82.36W
04/05/2017 M1.25 INCH TOOMBS GA EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZED HAIL OFF SAM BEASLEY ROAD
&&
EVENT NUMBER FFC1700510
KSLocal storm report, Apr 5, 7:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL TURIN 33.33N 84.63W
04/05/2017 E0.70 INCH COWETA GA PUBLIC
DIME SIZED HAIL IN TURIN
&&
EVENT NUMBER FFC1700511
KSLocal storm report, Apr 5, 7:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL PEACHTREE CITY 33.40N 84.58W
04/05/2017 E0.70 INCH FAYETTE GA TRAINED SPOTTER
PEA TO DIME SIZED HAIL
&&
EVENT NUMBER FFC1700512
KSLocal storm report, Apr 5, 8:05 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
805 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 S WACO 33.69N 85.18W
04/05/2017 E1.25 INCH HARALSON GA PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL ON I-20 AT EXIT 5
&&
EVENT NUMBER FFC1700513
KSLocal storm report, Apr 5, 8:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 6 SSE CEDARPARK 31.90N 82.80W
04/05/2017 E1.00 INCH TELFAIR GA EMERGENCY MNGR
QUARTER-SIZED HAIL REPORTED ON FISHING CREEK ROAD
&&
EVENT NUMBER FFC1700514
KINGSpecial weather statement, Apr 5, 8:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT WED APR 5 2017
GAZ019-030-041-060045-
Polk GA-Haralson GA-Floyd GA-
811 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER 45VISORY FOR POLK...NORTHWESTERN HARALSON AND
FLOYD COUNTIES UNTIL 845 PM EDT...
At 810 PM EDT...a strong thunderstorm was over Borden Springs, or 8
miles south of Forney...moving northeast at 45 mph.
HAZARD...Winds up to 40 mph and nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rome, Cedartown, Rockmart, Aragon, Cave Spring, Fish Creek, Etna,
Lindale, Esom Hill, Antioch, Van Wert, Seney and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3437 8531 3429 8511 3417 8504 3408 8505
3408 8499 3402 8496 3382 8537 3419 8544
TIME...MOT...LOC 0010Z 235DEG 82KT 3396 8546
HAIL...0.88IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:16 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Haralson, Paulding, Polk | 29 min |
| Apr 5, 8:17 PM EDT | Special Weather Statement | FFC | Coweta | 28 min |
| Apr 5, 8:41 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker, Whitfield | 49 min |
| Apr 5, 8:43 PM EDT | Special Weather Statement | FFC | Cherokee, Pickens | 32 min |
| Apr 5, 8:54 PM EDT | Special Weather Statement | FFC | Paulding | 36 min |
| Apr 5, 9:00 PM EDT | Special Weather Statement | FFC | Gordon | 30 min |
| Apr 5, 9:01 PM EDT | Flash Flood Warning | FFC | Bartow, Floyd, Polk | 6 hr |
| Apr 5, 9:03 PM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 23 hr |
| Apr 5, 9:06 PM EDT | Special Weather Statement | FFC | DeKalb, Fulton | 24 min |
| Apr 5, 9:08 PM EDT | Flash Flood Warning | FFC | DeKalb, Fulton, Gwinnett | 6 hr |
| Apr 5, 9:26 PM EDT | Special Weather Statement | FFC | Paulding | 34 min |
| Apr 5, 9:31 PM EDT | Special Weather Statement | FFC | Carroll | 29 min |
| Apr 5, 9:32 PM EDT | Special Weather Statement | FFC | Toombs | 43 min |
| Apr 5, 9:33 PM EDT | Special Weather Statement | FFC | Cherokee | 27 min |
| Apr 5, 9:44 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard | 31 min |
| Apr 5, 9:50 PM EDT | Special Weather Statement | FFC | Wheeler | 25 min |
| Apr 5, 9:57 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Heard, Troup | 48 min |
| Apr 5, 10:08 PM EDT | Special Weather Statement | FFC | Douglas | 37 min |
| Apr 5, 10:14 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fayette, Fulton | 46 min |
| Apr 5, 10:20 PM EDT | Special Weather Statement | FFC | Fulton | 40 min |
| Apr 5, 10:30 PM EDT | Special Weather Statement | FFC | Clayton, DeKalb, Gwinnett, Henry, Rockdale | 45 min |
| Apr 5, 10:40 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 50 min |
| Apr 5, 10:48 PM EDT | River Flood Warning | FFC | DeKalb | 24 hr |
| Apr 5, 10:52 PM EDT | River Flood Warning | FFC | Cobb | 24 hr |
| Apr 5, 10:53 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Marion, Meriwether, Muscogee, Talbot | 52 min |
| Apr 5, 11:00 PM EDT | Special Weather Statement | FFC | Banks, Hall, Jackson | 45 min |
| Apr 5, 11:06 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Clarke, Hall, Jackson, Madison and 1 more | 39 min |
| Apr 5, 11:10 PM EDT | Special Weather Statement | FFC | Butts, Henry, Newton, Rockdale, Spalding, Walton | 50 min |
| Apr 5, 11:48 PM EDT | Special Weather Statement | FFC | Crawford, Macon, Marion, Schley, Talbot, Taylor and 1 more | 42 min |
| Apr 5, 11:55 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Newton, Oconee, Walton | 20 min |
| Apr 6, 12:03 AM EDT | River Flood Warning | FFC | Cobb | 24 hr |
| Apr 6, 12:10 AM EDT | Special Weather Statement | FFC | Clarke | 50 min |
| Apr 6, 12:23 AM EDT | Special Weather Statement | FFC | Baldwin, Bibb, Jones, Twiggs | 52 min |
| Apr 6, 12:24 AM EDT | River Flood Warning | FFC | Madison, Oglethorpe | 24 hr |
| Apr 6, 12:29 AM EDT | Special Weather Statement | FFC | Houston, Macon, Peach | 46 min |
| Apr 6, 1:00 AM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Houston, Twiggs, Warren and 2 more | 45 min |
| Apr 6, 1:58 AM EDT | Special Weather Statement | FFC | Jefferson, Washington | 47 min |
| Apr 6, 3:14 AM EDT | Special Weather Statement | FFC | Emanuel | 31 min |
| Apr 6, 4:13 AM EDT | River Flood Warning | FFC | Carroll, Coweta, Heard | 30 hr |
| Apr 6, 11:23 AM EDT | River Flood Warning | FFC | Coweta, Fayette, Spalding | 24 hr |
| Apr 6, 12:21 PM EDT | River Flood Warning | FFC | Cobb, Paulding | 24 hr |
| Apr 6, 12:48 PM EDT | River Flood Warning | FFC | Cobb, Douglas | 41 hr |
| Apr 6, 12:48 PM EDT | River Flood Warning | FFC | Fayette, Spalding | 38 hr |
| Apr 6, 3:28 PM EDT | River Flood Warning | FFC | Butts, Henry, Newton | 24 hr |
| Apr 6, 5:10 PM EDT | River Flood Warning | FFC | Clayton, Fayette, Spalding | 24 hr |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.